Kansas, 2008

Damaging Winds in Kansas, August 14, 2008

August 14, 2008 · NWS ICT · 4 events in 1 county or zone

A complex of thunderstorms moved out of Southern Nebraska into Central Kansas during the early morning hours of August 14th, 2008. This bow echo line of thunderstorms produced wind gusts to 60 mph in Central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A complex of thunderstorms moved out of Southern Nebraska into Central Kansas during the early morning hours of August 14th, 2008. This bow echo line of thunderstorms produced wind gusts to 60 mph in Central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 13, 10:40 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 13, 10:40 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1140 PM CDT WED AUG 13 2008

.AVIATION...
06Z TAF UPDATE...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRACK
SOUTHWARD OVERNIGHT AND MOVE ACROSS CENTRAL KANSAS. A FEW STRONG
THUNDERSTORMS WITH GUSTY NORTH WINDS FROM A COLD POOL WILL CAUSE
THE SURFACE WINDS TO VEER AROUND TO THE NORTH. THE TERMINALS OF
RSL/SLN WILL HAVE THE BETTER CHANCES TO SEE THUNDERSTORM ACTIVITY
AND WE WILL INCLUDE TEMPO GROUPS FOR A COUPLE HOURS DURING THE
PREDAWN HOURS. OTHERWISE THE ACTIVITY SHOULD GRADUALLY DIMINISH
DURING THE EARLY MORNING HOURS...BUT THE COLD POOL SHOULD CAUSE
THE SURFACE WINDS TO VEER AROUND TO THE NORTH FOR THE SOUTHERN
KANSAS TERMINALS AROUND SUNRISE...THEN GRADUALLY SHIFT BACK TO A
SOUTHEAST DIRECTION BY MID MORNING.

JAKUB

&&

.PREV DISCUSSION... /ISSUED 941 PM CDT WED AUG 13 2008/

UPDATE...
CURRENT IR SATELLITE IMAGERY SHOWS MODEST COLD CLOUD TOPS OVER
WESTERN NEBRASKA ASSOCIATED WITH DEEP CONVECTION SLIDING
SOUTHWARD. LOCAL 00Z RAOB SOUNDINGS SHOW ENHANCED INVERTED-V TYPE
SOUNDINGS SUPPORTIVE OF STRONG COLD POOL DEVELOPMENT. AS A
RESULT...WE EXPECT A ROBUST COLD POOL TO MATERIALIZE AND MIGRATE
SOUTHWARD ACROSS CENTRAL KANSAS LATE TONIGHT. THIS COLD POOL COULD
VERY WELL PUSH SOUTHWARD INTO OKLAHOMA BY DAYBREAK...WITH SHOWERS
AND THUNDERSTORMS ACCOMPANYING IT INTO CENTRAL AND SOUTH CENTRAL
KANSAS LATE TONIGHT. DECENT 0-3KM BULK SHEAR COULD CAUSE SOME
SEVERE WINDS TO OCCUR OVER WESTERN KANSAS...AND STRONG GUSTY WINDS
AROUND 50MPH WILL BE POSSIBLE ACROSS CENTRAL KANSAS FROM THE COLD
POOL WINDS.

JAKUB

&&

PREV DISCUSSION... /ISSUED 258 PM CDT WED AUG 13 2008/

DISCUSSION...
THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE
THUNDERSTORM CHANCES THROUGH THE WEEKEND AND TEMPERATURES.

TONIGHT:
LATEST WATER VAPOR LOOP WAS SHOWING TWO FAIRLY DISTINCT WAVES MOVING
THROUGH THE ROCKIES. ONE OF THE WAVES WAS MOVING THROUGH WYOMING
WHERE A FEW THUNDERSTORMS WERE TRYING TO IGNITE. THE SECOND WAVE WAS
LOCATED IN CENTRAL COLORADO WHERE A FEW THUNDERSTORMS ARE ALSO
TRYING TO DEVELOP. THESE WAVES WILL CONTINUE TO TRACK SOUTHEAST
TONIGHT. IT APPEARS LIKE THE WAVE IN EASTERN COLORADO SHOULD AFFECT
MAINLY SOUTHWEST KANSAS THIS EVENING. HOWEVER...IT MAY CLIP A SMALL
PART OF SOUTH CENTRAL KANSAS...ALTHOUGH CONFIDENCE IS NOT THAT HIGH
AT THIS POINT. MEANWHILE...THE UPPER LEVEL WAVE MOVING THROUGH
WYOMING MAY HELP DEVELOP A COMPLEX OF THUNDERSTORMS ACROSS CENTRAL
NEBRASKA NEAR THE MID LEVEL BAROCLINIC ZONE THIS EVENING. IF THESE
THUNDERSTORMS CAN GET GOING...THIS CLUSTER MAY DIVE SOUTHEAST INTO
CENTRAL KANSAS LATE TONIGHT. A FEW OF THE STORMS MAY BE STRONG WITH
THE MAIN THREAT BEING GUSTY WINDS UP TO 50 MPH IN ASSOCIATION WITH
THE COLD POOL.

THURSDAY:
THESE THUNDERSTORMS SHOULD BEGIN TO WANE AS THE MORNING WEARS ON DUE
TO THE LOW LEVEL JET VEERING OUT WHICH WILL CAUSE THE CLUSTER TO
PUSH EAST AND RUN INTO LIMITED INSTABILITY. THE CLUSTER WILL ALSO
CAUSE QUITE A BIT OF CIRRUS DEBRIS FOR THE MORNING...BUT WE SHOULD
SEE SOME CLEARING DURING THE AFTERNOON UNTIL THE NEXT WAVE
APPROACHES WESTERN KANSAS THURSDAY AFTERNOON. THE MODELS ARE SHOWING
GOOD AGREEMENT WITH THE TIMING OF THIS WAVE WHICH IS CURRENTLY
EVIDENT ON THE LATEST WATER VAPOR IMAGERY IN WESTERN IDAHO. IF THIS
TIMING PANS OUT...WE MAY SEE A CLUSTER OF THUNDERSTORMS DEVELOP
ACROSS THE HIGH PLAINS DURING THE AFTERNOON AND POSSIBLY MOVE INTO
CENTRAL KANSAS BY LATE IN THE DAY.

THURSDAY NIGHT-FRIDAY:
ALL OF THE MODELS ARE IN VERY GOOD AGREEMENT IN SHOWING A CLUSTER OF
THUNDERSTORMS MOVING THROUGH THE FORECAST AREA FROM WEST TO EAST
BEGINNING THURSDAY EVENING AND PUSHING THROUGH SOUTHEAST KANSAS BY
FRIDAY EVENING. THIS WILL BRING MORE HEAVY RAINFALL TO THE AREA.
THERE IS SOME POTENTIAL FOR SOME SEVERE STORMS AS WELL...ESPECIALLY
ALONG OUR SOUTHERN CORRIDOR COUNTIES WHERE THE SURFACE LOW MAY TRY
TO DEVELOP. 0-6KM SHEAR VALUES ARE ON THE ORDER OF 40 TO 50KTS AS
WELL...SO THERE IS A POSSIBILITY FOR A FEW SUPERCELLS MAINLY LATE
THURSDAY AFTERNOON OR EARLY EVENING. THE DETAILS ARE STILL PRETTY
UNCLEAR AT THIS POINT...BUT THIS TIMEFRAME CERTAINLY BEARS WATCHING.
WE ALSO LOWERED TEMPERATURES ON FRIDAY...SINCE THERE WILL BE QUITE A
BIT OF CLOUD COVER IN PLACE AFTER THE PASSAGE OF THE FRONT AND
SURFACE LOW.

SATURDAY-WEDNESDAY:
THE MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH THE CUT OFF LOW
HANGING AROUND THROUGH THE WEEKEND. THIS WILL RESULT...IN AREAS OF
SCATTERED SHOWERS AND THUNDERSTORMS. THIS SYSTEM DOES APPEAR TO FILL
IN BY EARLY NEXT WEEK WHICH WILL TEND TO LIMIT PRECIPITATION CHANCES
BY THE MIDDLE OF NEXT WEEK. WE DID NOT MAKE TOO MANY CHANGES TO THIS
TIMEFRAME.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  88  65  79 /  20  20  60  50
HUTCHINSON      65  88  64  77 /  30  30  60  50
NEWTON          65  88  65  77 /  20  20  60  50
ELDORADO        64  88  65  79 /  20  20  60  60
WINFIELD-KWLD   65  89  66  80 /  20  20  60  50
RUSSELL         63  84  62  75 /  60  50  70  40
GREAT BEND      63  84  62  77 /  60  50  70  40
SALINA          63  88  64  77 /  40  40  60  50
MCPHERSON       64  88  64  76 /  30  30  60  50
COFFEYVILLE     62  89  66  80 /  10  20  30  60
CHANUTE         62  87  65  78 /  10  20  40  60
IOLA            62  87  65  78 /  10  20  40  60
PARSONS-KPPF    62  88  65  79 /  10  20  40  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 14, 12:35 AM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
135 AM CDT THU AUG 14 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-150315-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
135 AM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A COMPLEX OF THUNDERSTORMS FROM NEBRASKA WILL MOVE SOUTHEAST INTO
CENTRAL KANSAS...AND PORTIONS OF SOUTH CENTRAL KANSAS LATE TONIGHT.
A FEW SEVERE THUNDERSTORMS WITH WINDS AROUND 65 MPH WILL BE
POSSIBLE...MAINLY FOR LOCATIONS NORTH OF A HUTCHINSON TO SALINA
LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COMPLEX OF THUNDERSTORMS SHOULD BEGIN TO WEAKEN ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS THURSDAY MORNING AND DISSIPATE BY THE
AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE.

A SLOW MOVING LOW PRESSURE SYSTEM WILL ALLOW THUNDERSTORM CHANCES
TO REMAIN IN THE FORECAST THROUGH THE WEEKEND AND INTO THE
BEGINNING OF THE WORK WEEK. ANY STORM THAT DEVELOPS THROUGH THIS
TIME FRAME WILL HAVE THE POTENTIAL TO BE STRONG. THE BEST CHANCE
FOR SEVERE STORMS WILL BE THURSDAY NIGHT FOR LOCATIONS ALONG AND
WEST OF INTERSTATE 135. DUE TO THE SLOW MOVEMENT OF THIS
SYSTEM...FLOODING WILL ALSO BECOME A THREAT...ESPECIALLY AS WE
HEAD IN TO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Aug 14, 12:07 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
107 AM CDT THU AUG 14 2008

KSZ032-033-140700-
LINCOLN-RUSSELL-
107 AM CDT THU AUG 14 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LINCOLN AND RUSSELL COUNTIES...

AT 105 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR TIPTON...OR 25 MILES NORTHWEST OF
LINCOLN...AND MOVING SOUTHEAST AT 25 MPH. THE TOWNS OF ASH
GROVE...LUCAS...AND SYLVAN GROVE ARE IN THE PATH OF THIS STORM.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The radar

The Dodge City radar (KDDC), 160 km away, was scanning. The volume nearest the first event began at 07:04 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
August 14, 1:06 AM CST to 1:11 AM CST
Where
Russell County, 0.58 mi NE of (Rsl)russell Muni Ar
Measured
53 kt (61 mph) estimated gust
Reported by
ASOS
Coordinates
38.877, -98.813

Thunderstorm Wind, Russell

When
August 14, 1:07 AM CST to 1:11 AM CST
Where
Russell County, 2.26 mi WNW of Russell
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.890, -98.890

Thunderstorm Wind, Russell

When
August 14, 1:12 AM CST to 1:16 AM CST
Where
Russell County, 0.58 mi NE of (Rsl)russell Muni Ar
Measured
56 kt (64 mph) estimated gust
Reported by
ASOS
Coordinates
38.877, -98.813

Thunderstorm Wind, Russell

When
August 14, 1:25 AM CST to 1:29 AM CST
Where
Russell County, 8.12 mi E of Milberger
Measured
56 kt (64 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
38.730, -98.770

Tree limbs were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122695, 122696, 122697, 122698.